Idaho, 2016

Damaging Wind in Idaho, September 13, 2016

September 13, 2016 · NWS PIH · 1 event in 1 county or zone

A 62 mph wind gust measured by Richfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A 62 mph wind gust measured by Richfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 13, 8:14 PM MST, 1 minute earlier.

Area forecast discussion, Sep 13, 8:14 PM MST, 1 minute before
Area Forecast Discussion
National Weather Service Pocatello ID
914 PM MDT TUE SEP 13 2016

.UPDATE...Radar and satellite imagery show showers and isolated
thunderstorms advancing north into the Eastern Magic Valley and
the Caribou Highlands this evening. Update forecast this evening
for current trends. Looks like showers will advance into the Sun
Valley area through midnight or a little later. RS

&&

.PREV DISCUSSION... /issued 243 PM MDT TUE SEP 13 2016/

SHORT TERM...Tonight through Thursday. The deep upper low over
the central CA/NV border today is expected to move to ID on Wed.
Showers and a few aftn/eve tstms will become more widespread
tonight thru Wed. The upper low moves into MT on Thu...with
precip shifting to near the WY border. Temps will remain cool thru
Thu. Brisk northeast winds should settle down this eve.

LONG TERM...Friday through Tuesday. Flat upper ridging will keep
the area dry and warmer thru Sun. The GFS and ECMWF have flipped
for Mon/Tue...with the GFS bringing a trof into the Pac NW and the
ECMWF going dry with flat ridging. Will leave precip out of the
fcst until the model solutions become more coherent. Hedges

AVIATION...There will only be a slight chance of mainly
mountain showers and thunderstorms across the area this afternoon
into early evening. KSun has the best chance of seeing vicinity
showers this afternoon. An upper level low over Nevada will lift
over our area bringing showers across all TAF sites late tonight
into tomorrow morning. During heavier showers...MVFR Cigs are
possible for all TAF sites. Wyatt

FIRE WEATHER...Expect just a slight chance of showers and
thunderstorms this afternoon into early evening with moisture and
instability ahead of an upper level low currently over Western
Nevada. Models continue to move this low over our area late tonight
into Wednesday bringing good precipiation chances particularly over
the mountains. By Thursday afternoon look for drier conditions with
rising temperatures over the weekend as high pressure ridging builds
in. Expect breezy winds and a chance of precipitation particularly
over our Northern areas late Sunday through Tuesday as a couple of
wave/troughs pass over Western Montana and Northern Idaho. Wyatt

&&

.PIH Watches/Warnings/Advisories...
None.
&&

In the hours before

Special weather statement, Sep 13, 6:02 PM MST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
702 PM MDT TUE SEP 13 2016

IDZ025-140145-
WASATCH MOUNTAINS/IDAHO PORTION ID-
702 PM MDT TUE SEP 13 2016

...SPECIAL WEATHER STATEMENT...

AT 701 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LAKETOWN...MOVING NORTH AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND OCCASIONAL LIGHTNING WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEAR LAKE IDAHO PORTION...SAINT CHARLES AND FISH HAVEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4217 11137 4209 11111 4200 11116 4200 11144
TIME...MOT...LOC 0101Z 201DEG 16KT 4183 11138

RS
Special weather statement, Sep 13, 7:28 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
828 PM MDT TUE SEP 13 2016

IDZ023-140315-
CARIBOU HIGHLANDS ID-
828 PM MDT TUE SEP 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARIBOU AND
SOUTHEASTERN BONNEVILLE COUNTIES UNTIL 915 PM MDT...

AT 827 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES EAST OF SODA SPRINGS...MOVING NORTH AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAYAN...DIAMOND CREEK CAMPGROUND...MILL CANYON CAMPGROUND AND GRAYS
LAKE.

LAT...LON 4261 11116 4261 11142 4308 11155 4315 11144
      4308 11124
TIME...MOT...LOC 0227Z 171DEG 20KT 4271 11131

RS
Special weather statement, Sep 13, 7:42 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
842 PM MDT TUE SEP 13 2016

IDZ017-021-022-031-140330-
LOWER SNAKE RIVER PLAIN ID-BIG AND LITTLE WOOD RIVER REGION ID-
SOUTH CENTRAL HIGHLANDS ID-EASTERN MAGIC VALLEY ID-
842 PM MDT TUE SEP 13 2016

...OUTFLOW WINDS OVER 40 MPH POSSIBLE ACROSS LINCOLN...NORTHERN
CASSIA...WEST CENTRAL POWER...CENTRAL BLAINE AND MINIDOKA COUNTIES
UNTIL 930 PM MDT...

AT 840 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF SHOSHONE...MOVING NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BURLEY...RUPERT...HEYBURN...SHOSHONE...CAREY...LAKE WALCOTT...
PICABO...LITTLE WOOD RESERVOIR...BELLEVUE...RICHFIELD...DECLO...
MINIDOKA...COLD WATER REST AREA...DIETRICH...ACEQUIA...
SHOSHONE ICE CAVES AND PILAR BUTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAKE WALCOTT...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4242 11429 4242 11407 4251 11407 4254 11393
      4276 11393 4277 11405 4281 11405 4281 11435
      4285 11438 4288 11460 4320 11442 4320 11438
      4326 11439 4365 11417 4263 11290 4231 11425
TIME...MOT...LOC 0240Z 214DEG 42KT 4285 11416

JKEYES

The radar

The Pocatello radar (KSFX), 119 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
September 13, 8:15 PM MST to 8:25 PM MST
Where
Lincoln County, 1 mi ENE of Richfield
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.056, -114.152

A 62 mph wind gust measured by Richfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659909.